Alert archive / Utah / Heavy Snow Warnings in 2008
Heavy Snow Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this heavy snow warning at Jan 8, 2008, 4:47 AM MST. It took effect at Jan 8, 2008, 12:00 PM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2008, 4:47 AM MST (11:47 UTC)
- In effect from
- Jan 8, 2008, 12:00 PM MST
- Expired
- Jan 9, 2008, 8:00 PM MST
- In force
- 32 hr
- Issued by
- NWS Salt Lake City, UT
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this heavy snow warning went out at Jan 8, 3:26 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 8, 3:26 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 AM MST TUE JAN 8 2008
.SYNOPSIS...ANOTHER STORM SYSTEM WILL BEGIN TO SPREAD INTO
NORTHERN UTAH THIS AFTERNOON...AND AFFECT MOST OF THE REGION
TONIGHT INTO WEDNESDAY. THE NEXT DISTURBANCE WILL BRING A
WARM FRONT INTO NORTHERN UTAH ON THURSDAY AND THIS STORM
WILL LINGER INTO FRIDAY.
&&
.DISCUSSION...SNOW SHOWERS HAVE MOSTLY ENDED ACROSS NORTHERN
UTAH MOUNTAINS. FINAL WAVE BROUGHT 2 TO 4 INCHES TO THE NORTHERN
WASATCH RANGE OVERNIGHT AND LIGHT ACCUMULATIONS ALONG THE NORTHERN
WASATCH FRONT. ACTIVE PATTERN SINCE LATE NOVEMBER CONTINUES WITH NEXT
PACIFIC WAVE TAKING AIM ON NORTHERN CALIFORNIA WITH WARM AIR
ADVECTION CLOUDS SPILLING INTO NORTHERN NEVADA. THIS WILL CONTINUE
EAST THIS MORNING WITH THICKENING CLOUDS AND LIGHT SNOW DEVELOPING
ACROSS NORTHERN UTAH THIS AFTERNOON. SOUTHERN EDGE OF THE SNOW
WILL SPREAD INTO THE WASATCH PLATEAU LATE TODAY AND ALSO REACH THE
WESTERN UINTAS. LOW LEVEL SOUTHERLY FLOW WILL INCREASE WHILE FLOW
ALOFT BECOMES MODERATE SOUTHWESTERLY.
WARM AIR ADVECTION CONTINUES THIS EVENING WITH THE UPPER JET
CUTTING INTO CENTRAL UTAH. SNOW WILL BECOME HEAVY IN FAVORED
UPSLOPE REGIONS OF NORTHERN UTAH THIS EVENING INCLUDING THE
NORTHERN WASATCH FRONT. ANOTHER GOOD SNOW EVENT FOR THE NORTHERN
WASATCH MOUNTAIN VALLEYS AND THE WASATCH RANGE. AIR MASS BECOMES
MARGINAL FOR THE SALT LAKE VALLEY FLOOR WITH -6 OR -7C AT 700MB
AND LIKELY LIMITED PRECIPITATION RATES THIS EVENING. HOWEVER
LEADING SHORT WAVE TROUGH DEVELOPS COLD AIR ADVECTION AND VEERS
WINDS ALOFT BETWEEN 06 AND 09Z WEDNESDAY WHICH WILL BRING A BURST
OF SNOW THROUGH THE SALT LAKE VALLEY AND SOUTHERN WASATCH FRONT
AND INTO THE SANPETE VALLEY AND EAST INTO THE UINTA BASIN LATE
TONIGHT AND EARLY WEDNESDAY. UPPER TROUGH IS DEEP ENOUGH TO SPREAD
SOME SNOW DOWN THE I-15 CORRIDOR TO CEDAR CITY BY EARLY WEDNESDAY
MORNING. UPPER COLD POCKET CROSSES NORTHERN UTAH WEDNESDAY MORNING
WITH INSTABILITY SNOW SHOWERS WITHIN THE UPPER TROUGH AXIS...AND
MEAN FLOW BECOMES NORTHWEST BRINGING FAVORED SOUTHERN WASATCH
AND FAIRVIEW MOUNTAINS THE HEAVIEST SNOW DURING THE MORNING. THE
ECMWF DIGS THE WAVE SLIGHTLY MORE THAN THE NAM AND GFS WEDNESDAY
AFTERNOON BUT THE AXIS STILL REACHES SOUTHWEST WYOMING AND INSTABILITY
DECREASES THROUGH THE AFTERNOON WITH SNOW TAPERING OFF.
HAVE UPGRADED WATCHES TO WARNINGS FOR THE MOUNTAINS TO ACCOUNT FOR
WIND AND HEAVY SNOWFALL. ALSO INCLUDED THE NORTHERN WASATCH FRONT
AND MOUNTAIN VALLEYS WITH THE OGDEN VALLEY DOING THE BEST. WENT
WITH HIGH END SNOW ADVISORY FOR THE CACHE VALLEY AND ALSO INCLUDED
WYOMING AND THE NORTHWEST DESERTS IN AN ADVISIORY...WITH WIND FOR
WYOMING AS WELL. THE SOUTHERN WASATCH FRONT...UINTA BASIN...
SANPETE VALLEY AND POSSIBLY CASTLE COUNTRY SIMILAR TO RECENT EVENTS
LOOK TO SUPPORT SNOW ADVISORY ESPECIALLY ON THE EAST BENCHES AND
NEXT SHIFT CAN ADD THESE HEADLINES FOR TONIGHT.
NORTHERN MOUNTAIN SNOW SHOWERS WILL END WEDNESDAY EVENING WITH
A PERIOD OF CLEARING AS SUBSIDENCE GREATLY INCREASES ALOFT
ALLOWING FOR COLD TEMPERATURES ESPECIALLY IN NEW SNOW COVER AREAS
AS 700 MB AIR AS COLD AS -14C CLIPS THE NORTH IN THE EVENING.
WARM AIR ADVECTION QUICKLY DEVELOPS IN THE NORTH ON THURSDAY. THIS
WARM FRONT IS ADVERTISED BY NAM AND GFS TO BE STRONGER THAN RECENT
AS FAR AS THERMAL PACKING...WHILE A 120 KNOT JET ALSO CROSSES
NORTHERN UTAH. THIS SHOULD QUICKLY SPREAD A SWATH OF SNOW
ACROSS NORTHERN UTAH ON THURSDAY AND IT MAY BE HEAVY FOR PERIOD.
DESPITE SOUTHERLY FLOW INCREASING IN THE LOW LEVELS SNOW MAY
SPREAD INTO THE SOUTHERN WASATCH FRONT VALLEYS AS WELL EVEN
WITH OQUIRRH SHADOWING. SNOW WILL BE HEAVY IN THE NORTHERN MOUNTAINS
...ESPECIALLY WEST FACING SLOPES. WARM SECTOR WILL BRING A BREAK
IN VALLEY PRECIPITATION THURSDAY EVENING AND TEMPERATURES WILL
WARM ENOUGH FOR MARGINAL SNOW SUPPORT TO THE VALLEY FLOOR. HOWEVER
COLD AIR ADVECTION RAPIDLY DEVELOPS THURSDAY EVENING AND FLOW
BEGINS TO VEER ALOFT. THIS WILL BRING A BAND OF SNOW ACROSS THE
WASATCH FRONT AND ALSO SPREAD SOUTH DOWN THE I-15 CORRIDOR INTO
FRIDAY MORNING. COLDER AIR MASS AND ENOUGH INSTABILITY AND MOISTURE
LINGERING IN NORTHWEST FLOW SHOULD KEEP SNOW SHOWERS GOING INTO
FRIDAY AS THE BROAD UPPER TROUGH AXIS HANGS BANK ACROSS UTAH.
UPPER RIDGE FORECAST BY ECMWF AND GFS TO BUILD INTO THE GREAT
BASIN OVER THE WEEKEND WITH GRADUAL WARMING AIR MASS. SURFACE
HIGH SETTLES OVER UTAH BY SUNDAY WITH INVERSION STRENGTHENING.
ECMWF AND GFS CONTINUE TO DIFFER ON THE WAVE THAT RIDES
OVER THE MEAN WEST COAST RIDGE...WITH THE ECMWF MUCH COLDER
AND FASTER WITH VERY COLD AIR PLUNGING SOUTH INTO UTAH
BY TUESDAY. SAME SOLUTION ON THE GFS BUT LATER IN THE WEEK.
LITTLE SPREAD ON THE GFS ENSEMBLE FIELD THROUGH THE WEEKEND AND
THEN IT GETS MESSY WITH THE PATTERN SHIFT EARLY NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS WITH CEILINGS ABOVE 6000 FT AGL ARE
EXPECTED TO PERSIST AT THE SLC TERMINAL THROUGH THE MORNING.
HOWEVER...CEILINGS WILL BEGIN TO DROP DURING THE AFTERNOON...AND
THERE IS A 40 PERCENT CHANCE THEY WILL DROP BELOW 6000 FT BEFORE
00Z. SOUTHEAST WINDS ARE EXPECTED THROUGHOUT THE DAY...THOUGH THERE
IS A 20 PERCENT CHANCE OF A NORTHWESTERLY LAKE BREEZE DEVELOPING
BETWEEN 21Z AND 02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM NOON TODAY TO 5 PM WEDNESDAY FOR
UTZ002-UTZ006.
WINTER STORM WARNING FROM NOON TODAY TO 5 PM WEDNESDAY FOR
UTZ007-UTZ008-UTZ009.
SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 5 PM
WEDNESDAY FOR UTZ010-UTZ517.
SNOW ADVISORY FROM NOON TODAY TO 4 PM WEDNESDAY FOR UTZ001-
UTZ005.
WY...SNOW AND BLOWING SNOW ADVISORY FROM 4 PM TODAY TO 4 PM
WEDNESDAY FOR WYZ021.
&&
PUBLIC...TARDY
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jan 7, 5:00 AM MST, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MST MON JAN 7 2008 UTZ001>016-019>021-517-518-WYZ021-080400- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 500 AM MST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THROUGH TONIGHT SNOW WILL OCCUR ACROSS SOUTHERN UTAH INCLUDING THE LOWER ELEVATIONS. SNOW SHOWERS WILL AFFECT NORTHERN UTAH LATE TODAY AND THIS EVENING. REFER TO WINTER WEATHER STATEMENTS FOR DETAILS OF THE SNOW IN SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT WEATHER SYSTEM ARRIVES LATE TUESDAY AFTERNOON AND WILL LAST THROUGH WEDNESDAY WITH POSSIBLE HEAVY SNOWFALL ACROSS NORTHERN UTAH. SOME SNOW WILL SPREAD ACROSS MOST OF UTAH ON WEDNESDAY. ANOTHER WINTER STORM IS PROJECTED FOR THURSDAY AND FRIDAY AND WILL AFFECT NORTHERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:47 AM MST | Snow and Blowing Snow Advisory | SLC | 39 hr | |
| Jan 8, 4:47 AM MST | Snow Advisory | SLC | 35 hr | |
| Jan 8, 4:47 AM MST | Winter Storm Warning | SLC | 39 hr |
Nearby
Heavy Snow Warnings in Utah, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.